Tags

Type your tag names separated by a space and hit enter

Second-generation thiazolidinediones and hepatotoxicity.
Ann Pharmacother 2004; 38(9):1419-23AP

Abstract

OBJECTIVE

To report a case of hepatotoxicity probably caused by pioglitazone, summarize case reports of hepatotoxicity induced by rosiglitazone or pioglitazone, and make recommendations regarding routine liver enzyme measurement in patients taking these agents.

CASE SUMMARY

A 39-year-old black woman with type 2 diabetes mellitus, hypertension, and congestive heart failure presented to a pharmacist-staffed diabetes comanagement service. She reported fatigue, dark brown urine, nausea, itching, and loss of appetite. Pioglitazone was promptly discontinued because her symptoms were consistent with those of hepatic dysfunction and pioglitazone was identified as a potential cause. The patient was referred to her physician. Liver enzyme levels were checked 13 days after initial presentation and found to be abnormal: alanine aminotransferase 490 U/L, aspartate aminotransferase 360 U/L, alkaline phosphatase 851 U/L, total bilirubin 3.1 mg/dL, direct bilirubin 2.0 mg/dL, and indirect bilirubin 1.1 mg/dL. Within 2(1/2) months of discontinuing pioglitazone, the patient's symptoms resolved and liver enzyme levels returned to normal.

DISCUSSION

Troglitazone, a thiazolidinedione (TZD), was removed from the market because of hepatotoxicity. Reported cases involving the newer TZDs, rosiglitazone and pioglitazone, have been few in number and less severe in consequence. Six cases of rosiglitazone-induced hepatotoxicity and 5 of pioglitazone-induced hepatotoxicity have been reported. Most patients improved symptomatically 2-4 weeks following discontinuation of the offending TZD, with normalization of liver enzyme levels in 2 weeks to 6 months following TZD discontinuation.

CONCLUSIONS

Although the timeline and extent of liver enzyme elevation in this case are unclear, the Naranjo probability scale suggests that a causal relationship between pioglitazone and liver disease is probable. Patients with previous TZD-induced hepatotoxicity should not be rechallenged. Cases of hepatotoxicity with second generation TZDs, although clearly linked, have been few in number and less severe in consequence when compared to troglitazone. We agree with current package labeling that requires baseline and then periodic measurement of liver enzymes in patients taking pioglitazone or rosiglitazone.

Authors+Show Affiliations

Department of Pharmacy, Clinical and Administrative Sciences, College of Pharmacy, University of Oklahoma Health Sciences Center, Oklahoma City, OK 73117-1223, USA. todd-marcy@ouhsc.eduNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

15266041

Citation

Marcy, Todd R., et al. "Second-generation Thiazolidinediones and Hepatotoxicity." The Annals of Pharmacotherapy, vol. 38, no. 9, 2004, pp. 1419-23.
Marcy TR, Britton ML, Blevins SM. Second-generation thiazolidinediones and hepatotoxicity. Ann Pharmacother. 2004;38(9):1419-23.
Marcy, T. R., Britton, M. L., & Blevins, S. M. (2004). Second-generation thiazolidinediones and hepatotoxicity. The Annals of Pharmacotherapy, 38(9), pp. 1419-23.
Marcy TR, Britton ML, Blevins SM. Second-generation Thiazolidinediones and Hepatotoxicity. Ann Pharmacother. 2004;38(9):1419-23. PubMed PMID: 15266041.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Second-generation thiazolidinediones and hepatotoxicity. AU - Marcy,Todd R, AU - Britton,Mark L, AU - Blevins,Steve M, Y1 - 2004/07/20/ PY - 2004/7/22/pubmed PY - 2004/10/27/medline PY - 2004/7/22/entrez SP - 1419 EP - 23 JF - The Annals of pharmacotherapy JO - Ann Pharmacother VL - 38 IS - 9 N2 - OBJECTIVE: To report a case of hepatotoxicity probably caused by pioglitazone, summarize case reports of hepatotoxicity induced by rosiglitazone or pioglitazone, and make recommendations regarding routine liver enzyme measurement in patients taking these agents. CASE SUMMARY: A 39-year-old black woman with type 2 diabetes mellitus, hypertension, and congestive heart failure presented to a pharmacist-staffed diabetes comanagement service. She reported fatigue, dark brown urine, nausea, itching, and loss of appetite. Pioglitazone was promptly discontinued because her symptoms were consistent with those of hepatic dysfunction and pioglitazone was identified as a potential cause. The patient was referred to her physician. Liver enzyme levels were checked 13 days after initial presentation and found to be abnormal: alanine aminotransferase 490 U/L, aspartate aminotransferase 360 U/L, alkaline phosphatase 851 U/L, total bilirubin 3.1 mg/dL, direct bilirubin 2.0 mg/dL, and indirect bilirubin 1.1 mg/dL. Within 2(1/2) months of discontinuing pioglitazone, the patient's symptoms resolved and liver enzyme levels returned to normal. DISCUSSION: Troglitazone, a thiazolidinedione (TZD), was removed from the market because of hepatotoxicity. Reported cases involving the newer TZDs, rosiglitazone and pioglitazone, have been few in number and less severe in consequence. Six cases of rosiglitazone-induced hepatotoxicity and 5 of pioglitazone-induced hepatotoxicity have been reported. Most patients improved symptomatically 2-4 weeks following discontinuation of the offending TZD, with normalization of liver enzyme levels in 2 weeks to 6 months following TZD discontinuation. CONCLUSIONS: Although the timeline and extent of liver enzyme elevation in this case are unclear, the Naranjo probability scale suggests that a causal relationship between pioglitazone and liver disease is probable. Patients with previous TZD-induced hepatotoxicity should not be rechallenged. Cases of hepatotoxicity with second generation TZDs, although clearly linked, have been few in number and less severe in consequence when compared to troglitazone. We agree with current package labeling that requires baseline and then periodic measurement of liver enzymes in patients taking pioglitazone or rosiglitazone. SN - 1060-0280 UR - https://www.unboundmedicine.com/medline/citation/15266041/Second_generation_thiazolidinediones_and_hepatotoxicity_ L2 - http://journals.sagepub.com/doi/full/10.1345/aph.1E072?url_ver=Z39.88-2003&rfr_id=ori:rid:crossref.org&rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -